Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 27, 1995, 1:14 PM EDT for Buckingham County, Virginia. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1995, 1:14 PM EDT (17:14 UTC)
- Expired
- Jun 27, 1995, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Buckingham County, VA
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 271714 FFWRNK VAC029-272015- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 114 PM EDT TUE JUN 27 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 415 PM EDT FOR THE FOLLOWING COUNTY... IN CENTRAL VIRGINIA ...EASTERN BUCKINGHAM COUNTY DOPPLER RADAR IN BLACKSBURG INDICATES 3.00 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR IN EASTERN BUCKINGHAM COUNTY MAINLY TO THE EAST OF GOLD HILL...ARVONIA AND DILLWYN. THIS WILL CAUSE FLASH FLOODING ALONG CREEKS AND SMALL STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. JJ/JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 9:52 AM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 27, 9:52 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 950 AM EDT TUE JUN 27 1995 DISCUSSION...STLT SHOWG THNNING CLOUDS OVER RNK CWA AND WE ARE ABOUT TO BREAK OUT HERE. H20 VAPOR SHOWS A LTL DRYING MOVG INTO WRN TENN AND MDLS INDICATE A DRY PUNCH INTO THE REGION THIS AFTN WITH THTE RIDGE SITTING RIGHT OVER THE AREA. WE SHUD SEE MORE DEVELOPMENT EARLY THIS AFTN WITH HEAVY RAIN THE MAIN CONCERN. WIND FIELDS PRETTY WEAK SO SVR NOT SO LIKELY. LOW-LVL CONVERGNC SHOWN BY GRIDDS FOR THIS AFTN AND THIS EVE IS IMPRESSIVE. AM CONCERNED WE WL SEE CELLS BEHAVE LIKE THE ONES IN NRN VA THIS MORN. IF ANYONE WANTS TO PUT OUT FFA'S FOR THE RNK CWA I WONT TRY TO STOP YOU. JDS
In the hours before
Special weather statement, Jun 27, 11:25 AM EDT, 1 hour 49 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-WVZ045-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM THIS EVENING FOR THE ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY AND THE SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... A SOUTHWARD MOVING COLD FRONT WILL BE THE TRIGGER MECHANISM FOR NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WITH THE VERY MOIST AIRMASS OVER THE REGION ALONG WITH THE SLOW STORM MOVEMENT EXPECTED...MANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OVER 2 INCHES OF RAIN IN ONE LOCATION IN AN HOURS TIME. IN MOST CASES THIS WOULD LEAD TO FLASH FLOODING. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. IF A THUNDERSTORM DEVELOPS OVERHEAD BE PREPARED FOR FLASH FLOODING AND READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. A WARNING MEANS FLASH FLOODING IS IMMENENT OR IS OCCURRING. JDS
Special weather statement, Jun 27, 11:26 AM EDT, 1 hour 48 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-WVZ045-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM THIS EVENING FOR THE ALLEGHANY HIGHLANDS...SOUTHERN SHENANDOAH VALLEY AND THE SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... A SOUTHWARD MOVING COLD FRONT WILL BE THE TRIGGER MECHANISM FOR NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WITH THE VERY MOIST AIRMASS OVER THE REGION ALONG WITH THE SLOW STORM MOVEMENT EXPECTED...MANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OVER 2 INCHES OF RAIN IN ONE LOCATION IN AN HOURS TIME. IN MOST CASES THIS WOULD LEAD TO FLASH FLOODING. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. IF A THUNDERSTORM DEVELOPS OVERHEAD BE PREPARED FOR FLASH FLOODING AND READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. A WARNING MEANS FLASH FLOODING IS IMMENENT OR IS OCCURRING. JDS
Special weather statement, Jun 27, 12:15 PM EDT, 59 minutes before
NCZ001>006-018>020-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS...NORTHERN FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA THIS AFTERNOON AND TONIGHT... A SOUTHWARD MOVING COLD FRONT OVER VIRGINIA COMBINED WITH ANOTHER FRONT APPROACHING THE SOUTHERN APPALACHIANS FROM THE WEST WILL PROVIDE A FOCUS OVER NORTHWESTERN PORTIONS OF NORTH CAROLINA FOR SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WITH THE SLOW STORM MOVEMENT EXPECTED...MANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OVER 2 INCHES OF RAIN IN ONE LOCATION IN AN HOURS TIME. IN MOST CASES THIS WOULD LEAD TO FLASH FLOODING...ESPECIALLY WHERE CREEKS ARE ALREADY NEAR BANKFULL. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. IF A THUNDERSTORM DEVELOPS OVERHEAD BE PREPARED FOR FLASH FLOODING AND READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. A WARNING MEANS FLASH FLOODING IS IMMENENT OR IS OCCURRING. JDS
Special weather statement, Jun 27, 12:19 PM EDT, 55 minutes before
NCZ001>006-018>020-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS...NORTHERN FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA THIS AFTERNOON AND TONIGHT... A SOUTHWARD MOVING COLD FRONT OVER VIRGINIA COMBINED WITH ANOTHER FRONT APPROACHING THE SOUTHERN APPALACHIANS FROM THE WEST WILL PROVIDE A FOCUS OVER NORTHWESTERN PORTIONS OF NORTH CAROLINA FOR SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WITH THE SLOW STORM MOVEMENT EXPECTED...MANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING OVER 2 INCHES OF RAIN IN ONE LOCATION IN AN HOURS TIME. IN MOST CASES THIS WOULD LEAD TO FLASH FLOODING...ESPECIALLY WHERE CREEKS ARE ALREADY NEAR BANKFULL. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. IF A THUNDERSTORM DEVELOPS OVERHEAD BE PREPARED FOR FLASH FLOODING AND READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. A WARNING MEANS FLASH FLOODING IS IMMENENT OR IS OCCURRING. JDS
Special weather statement, Jun 27, 12:23 PM EDT, 51 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-271710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 525 AM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM THIS EVENING FOR THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... A SOUTHWARD MOVING COLD FRONT WILL BE THE TRIGGER MECHANISM FOR NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WITH THE VERY MOIST AIRMASS OVER THE REGION...SOME OF THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THIS CAN RESULT IN FLASH FLOODING IN THE WATCH AREA OF THE ALREADY HIGH CREEKS AND STREAMS AS WELL AS IN STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. REMEMBER...A FLASH FLOOD WA TCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. JDS
Special weather statement, Jun 27, 12:24 PM EDT, 50 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-281200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON PM EDT TUE JUN 27 1995 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON...MAINLY NORTH AND EAST OF THE NEW RIVER VALLEY. WITH THE ATMOSPHERE OVER THE REGION REMAINING VERY MOIST AND UNSTABLE...AN APPROACHING BACK DOOR COLD FRONT...AND A WEAK UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST SOME THUNDERSTORMS MAY APPROACH OR REACH SEVERE LEVELS. AS IN THE LAST SEVERAL DAYS THOUGH THE GREATEST THREAT FROM THUNDERSTORMS IS VERY HEAVY RAIN CAUSING LOCALIZED FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTHERN VIRGINIA AS WELL AS PORTIONS OF WESTERN WEST VIRGINIA INTO TONIGHT. WITH THE SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AND THE CHANCE FOR FLASH FLOODING...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:23 PM EDT | Flash Flood Warning | RNK | Campbell | 2 hr |
| Jun 26, 11:21 PM EDT | Flash Flood Warning | RNK | Alleghany, Botetourt | 2 hr |
| Jun 27, 4:56 PM EDT | Flash Flood Warning | RNK | Charles City | 2 hr |
| Jun 27, 5:43 PM EDT | Flash Flood Warning | RNK | Halifax | 2 hr |
| Jun 27, 6:04 PM EDT | Flash Flood Warning | RNK | Giles | 56 min |
| Jun 27, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 56 min |
| Jun 27, 6:53 PM EDT | Flash Flood Warning | RNK | Giles | 97 min |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.